Cardiac glycoside overdose
Cardiac glycosides are medicines for treating heart failure and certain irregular heartbeats. Cardiac glycoside overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Cardiac glycosides are found in the leaves of the digitalis (foxglove) plant. This plant is the original source of this medicine. People who eat a large amount of these leaves may develop symptoms of an overdose.
Long-term (chronic) poisoning can occur in people who take cardiac glycosides every day. This can happen if someone develops kidney problems or becomes dehydrated (especially in the hot summer months). This problem usually occurs in older people.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose
Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.
Cardiac glycosides are found in the prescription medicines listed below. The brand names are in parentheses:
- Deslanoside (Cedilanin-D)
- Digitoxin (Crystodigin)
- Digoxin (Lanoxicaps, Lanoxin)
In addition to these plants, other plants may also contain cardiac glycosides.
Symptoms may be vague, especially in the older people.
The symptoms below may occur in different parts of the body. The ones with an asterisk (*) next to them usually occur only in chronic overdoses.
EYES, EARS, NOSE, AND THROAT
- Loss of appetite*
- Nausea and vomiting
- Stomach pain
HEART AND BLOOD
- Apathy (not caring about anything)
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Pacemaker to the heart for serious heart rhythm disturbances
- Renal dialysis (kidney machine) in severe cases
Reduced heart function and heart rhythm disturbances can cause poor outcomes. Death can occur, especially in young children and older adults. Older people are especially likely to suffer from problems of long-term (chronic) cardiac glycoside poisoning.
Cole JB, Roberts DJ. Cardiovascular drugs. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 152.
Ferri FF. Digoxin overdose. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia, PA: Elsevier; 2016:section I.
Lapostolle F, Borron SW. Digitalis. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 58.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.